On the Rank of Cutting-Plane Proof Systems

  • Sebastian Pokutta
  • Andreas S. Schulz
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6080)

Abstract

We introduce a natural abstraction of propositional proof systems that are based on cutting planes. This new class of proof systems includes well-known operators such as Gomory-Chvátal cuts, lift-and-project cuts, Sherali-Adams cuts (for a fixed hierarchy level d), and split cuts. The rank of such a proof system corresponds to the number of rounds needed to show the nonexistence of integral solutions. We exhibit a family of polytopes without integral points contained in the n-dimensional 0/1-cube that has rank Ω(n/logn) for any proof system in our class. In fact, we show that whenever a specific cutting-plane based proof system has (maximal) rank n on a particular family of instances, then any cutting-plane proof system in our class has rank Ω(n/logn) for this family. This shows that the rank complexity of worst-case instances is intrinsic to the problem, and does not depend on specific cutting-plane proof systems, except for log factors. We also construct a new cutting-plane proof system that has worst-case rank O(n/logn) for any polytope without integral points, implying that the universal lower bound is essentially tight.

Keywords

Cutting planes proof systems Gomory-Chvátal cuts lift-and-project cuts split cuts 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Balas, E., Ceria, S., Cornuejols, G.: A lift-and-project cutting plane algorithm for mixed 0-1 programs. Mathematical Programming 58, 295–324 (1993)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bockmayr, A., Eisenbrand, F., Hartmann, M., Schulz, A.: On the Chvátal rank of polytopes in the 0/1 cube. Discrete Applied Mathematics 98, 21–27 (1999)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bonet, M., Pitassi, T., Raz, R.: Lower bounds for cutting planes proofs with small coefficients. In: Proceedings of the 27th Annual ACM Symposium on Theory of Computing, pp. 575–584 (1995)Google Scholar
  4. 4.
    Charikar, M., Makarychev, K., Makarychev, Y.: Integrality gaps for Sherali-Adams relaxations. In: Proceedings of the 41st Annual ACM Symposium on Theory of Computing, pp. 283–292 (2009)Google Scholar
  5. 5.
    Chvátal, V.: Edmonds polytopes and a hierarchy of combinatorial problems. Discrete Mathematics 4, 305–337 (1973)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chvátal, V., Cook, W., Hartmann, M.: On cutting-plane proofs in combinatorial optimization. Linear algebra and its applications 114, 455–499 (1989)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Cook, W., Dash, S.: On the matrix-cut rank of polyhedra. Mathematics of Operations Research 26, 19–30 (2001)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cornuéjols, G.: Valid inequalities for mixed integer linear programs. Mathematical Programming 112, 3–44 (2008)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Cornuejols, G., Li, Y.: Elementary closures for integer programs. Operations Research Letters 28, 1–8 (2001)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cornuéjols, G., Li, Y.: A connection between cutting plane theory and the geometry of numbers. Mathematical Programming 93, 123–127 (2002)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cornuéjols, G., Li, Y.: On the rank of mixed 0,1 polyhedra. Mathematical Programming 91, 391–397 (2002)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Dantchev, S.: Rank complexity gap for Lovász-Schrijver and Sherali-Adams proof systems. In: Proceedings of the 39th Annual ACM Symposium on Theory of Computing, pp. 311–317 (2007)Google Scholar
  13. 13.
    Dash, S.: An exponential lower bound on the length of some classes of branch-and-cut proofs. Mathematics of Operations Research 30, 678–700 (2005)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Eisenbrand, F., Schulz, A.: Bounds on the Chvátal rank of polytopes in the 0/1-cube. Combinatorica 23, 245–261 (2003)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Georgiou, K., Magen, A., Pitassi, T., Tourlakis, I.: Integrality gaps of 2-o(1) for vertex cover SDPs in the Lovász-Schrijver hierarchy. In: Proceedings of the 48th Annual IEEE Symposium on Foundations of Computer Science, pp. 702–712 (2007)Google Scholar
  16. 16.
    Goemans, M., Tuncel, L.: When does the positive semidefiniteness constraint help in lifting procedures? Mathematics of Operations Research 26, 796–815 (2001)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gomory, R.: Outline of an algorithm for integer solutions to linear programs. Bulletin of the American Mathematical Society 64, 275–278 (1958)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Gomory, R.: Solving linear programming problems in integers. In: Bellman, R., Hall, M. (eds.) Proceedings of Symposia in Applied Mathematics X, pp. 211–215. American Mathematical Society, Providence (1960)Google Scholar
  19. 19.
    Gomory, R.: An algorithm for integer solutions to linear programs. In: Recent Advances in Mathematical Programming, pp. 269–302. McGraw-Hill, New York (1963)Google Scholar
  20. 20.
    Lasserre, J.: An explicit exact SDP relaxation for nonlinear 0-1 programs. In: Aardal, K., Gerards, B. (eds.) IPCO 2001. LNCS, vol. 2081, pp. 293–303. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  21. 21.
    Lovász, L., Schrijver, A.: Cones of matrices and set-functions and 0-1 optimization. SIAM Journal on Optimization 1, 166–190 (1991)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Mathieu, C., Sinclair, A.: Sherali-Adams relaxations of the matching polytope. In: Proceedings of the 41st Annual ACM Symposium on Theory of Computing, pp. 293–302 (2009)Google Scholar
  23. 23.
    Pokutta, S., Schulz, A.: A note on 0/1 polytopes without integral points and with maximal rank (2009) (preprint)Google Scholar
  24. 24.
    Pokutta, S., Schulz, A.: On the connection of the Sherali-Adams closure and border bases (2009) (submitted)Google Scholar
  25. 25.
    Pudlak, P.: On the complexity of propositional calculus. In: Sets and Proofs, Invited Papers from Logic Colloquium ’97, pp. 197–218. Cambridge University Press, Cambridge (1999)Google Scholar
  26. 26.
    Schoenebeck, G.: Linear level Lasserre lower bounds for certain k-CSPs. In: Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science, pp. 593–602 (2008)Google Scholar
  27. 27.
    Schoenebeck, G., Trevisan, L., Tulsiani, M.: Tight integrality gaps for Lovász-Schrijver LP relaxations of vertex cover and max cut. In: Proceedings of the 39th Annual ACM Symposium on Theory of Computing, pp. 302–310 (2007)Google Scholar
  28. 28.
    Sherali, H., Adams, W.: A hierarchy of relaxations between the continuous and convex representations for zero-one programming problems. SIAM Journal on Discrete Mathematics 3, 411–430 (1990)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Sebastian Pokutta
    • 1
  • Andreas S. Schulz
    • 2
  1. 1.Technische Universität DarmstadtGermany
  2. 2.Massachusetts Institute of TechnologyUSA

Personalised recommendations